Alert archive / Missouri / River Flood Warnings in 2010

River Flood Warning 159, NWS St. Louis, MO

May 20, 2010Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this river flood warning at May 20, 2010, 9:19 AM CDT for Crawford County, Washington County, Missouri. It took effect at May 21, 2010, 5:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 20, 2010, 9:19 AM CDT (14:19 UTC)
In effect from
May 21, 2010, 5:00 PM CDT
Expired
May 21, 2010, 9:15 AM CDT
In force
Issued by
NWS St. Louis, MO
Flood severity
Minor

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River near Sullivan (SLLM7).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
20 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07014500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 20, 6:59 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 20, 6:59 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
659 AM CDT THU MAY 20 2010

.DISCUSSION...
/332 AM CDT THU MAY 20 2010/

PRIMARY CONCERNS THIS MORNING ARE POPS AND QPF THRU FRIDAY.  STRONG
MCS MOVING THROUGH OKLAHOMA AND ARKANSAS THIS MORNING APPEARS TO BE
EATING INTO SOME OF THE EXPECTED HEAVIER RAINFALL FOR OUR AREA.
RADAR RETURNS HAVE DEFIANTLY WEAKENED OVER SOUTHWEST MISSOURI NORTH
OF THE MCS...AND SURFACE OBS HAVE GENERALLY BEEN REPORTING LESS THAN
.30 INCH PER HOUR WITH MANY REPORTS BETWEEN .10 AND .20 INCH PER
HOUR.  NAM/GFS/GEM APPEAR TO BE CAPTURING THIS WEAKENING TREND
FAIRLY TO VARYING DEGREES AS THEY WEAKEN THE AREA OF 850MB MCON
LATER THIS MORNING.  THIS COULD BE IN RESPONSE TO RAIN COOLED AIR
NORTH OF THE MCS INTERFERING WITH THE ISENTROPIC LIFT/MOISTURE
TRANSPORT INTO THE AREA.  THIS IDEA IS BORNE OUT IN THE 4KM NCEP
WRF-NMM WHICH APPEARS TO BE PERFORMING VERY WELL SO FAR THIS
MORNING.  HAVE THEREFORE LOWERED QPF SEVERAL TENTHS OF AN INCH
ACROSS THE AREA AFTER 12Z TODAY.  THAT BEING SAID...I STILL THINK
MOST IF NOT ALL OF THE CWA WILL SEE AT LEAST SOME LIGHT TO MODERATE
RAINFALL TODAY...SO CATEGORICAL POPS ARE STILL APPROPRIATE.

ANOTHER ROUND OF PRECIPITATION SHOULD BREAK OUT THIS
AFTERNOON OVER PARTS OF WESTERN/SOUTHWESTERN MISSOURI UNDER THE COLD
CORE OF THE UPPER SYSTEM WHICH WILL ROTATE NORTHEAST INTO CENTRAL
AND NORTHEAST MISSOURI.  ADDITIONALLY...ANOTHER LOBE OF VORTICITY
WILL MOVE AROUND THE SOUTHEAST FLANK OF THE SHORTWAVE INTERACTING
WITH THE LOW LEVEL JET AND BRINGING SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS ANOTHER WAVE OF RAIN.  STILL THINK MODERATE TO HEAVY RAIN
IS A REAL POSSIBILITY WITH THE SOUTHERN FORCING SO HEAVIER QPF STILL
LOOKS OK...BUT DID BACK OFF A FEW TENTHS ELSEWHERE.  FRIDAY'S
PRECIPITATION LOOKS FAIRLY SCATTERED AND LIGHT IN NATURE AS THE
STORM PULLS EAST INTO THE OHIO VALLEY.  COULD STILL BE ABOUT .20 INCH
OVER PARTS OF SOUTHERN ILLINOIS...BUT THE REST OF THE AREA WILL
LIKELY RECEIVE .10 INCH OR LESS.  THESE REDUCTIONS IN QPF BRING THE
OVERALL STORM TOTAL DOWN TO 2 INCHES OR LESS OVER THE AREA.  LOCALLY
HIGHER AMOUNTS ARE POSSIBLE OF COURSE WHERE THERE'S TRUE
CONVECTION...MOST LIKELY OVER THE EASTERN OZARKS AND PARTS OF
CENTRAL MISSOURI.

REMAINDER OF THE SHORT TERM STILL LOOKS HOT AND HUMID.  850MB TEMPS
INCREASE TO 18-20C THIS WEEKEND PRETTY MUCH GUARANTEEING TEMPS IN
THE UPPER 80S AND LOWER 90S.  STILL LOOKS LIKE THE HUMIDITY IS GOING
TO GET PRETTY HIGH AS DEWPOINTS SOAR INTO THE MID AND EVEN UPPER 60S
IN SOME SPOTS.  THIS WILL FEEL PRETTY OPPRESSIVE GIVEN THE
RELATIVELY COOL WEATHER WE'VE BEEN EXPERIENCING SO FAR THIS SPRING.

CARNEY

&&

.AVIATION...
/638 AM CDT THU MAY 20 2010/

LOOKING FOR RAIN OVER AREA TO SPLIT INTO TWO AREAS OVER THE NEXT
FEW HOURS...WITH THE RAIN BAND EXTENDING FROM NW MO INTO STL AREA
ROTATING N WHILE MORE EXTENSIVE AREA OF RAIN/EMBEDDED TSRA IN SE
MO SHIFTS EAST AND WEAKENS. THIS SHOULD MEAN A FAIR AMOUNT OF DRY
TIME LATER THIS MORNING AND INTO THE AFTERNOON...WITH PERHAPS SOME
SPOTTY REDEVELOPMENT OF SHOWERS IN THE PERSISTENT WAA REGIME. MOS
GUIDANCE REALLY HITS THE IFR CIGS THROUGHOUT THE DAY AND
NIGHT...AND WITH A BREAK IN THE RAIN THIS SEEMS TO0 LOW SO HAVE
RAISED CIGS INTO THE MVFR RANGE LATER THIS MORNING AND INTO THE AFTERNOON.
SHORT RANGE GUIDANCE SUGGESTS NEXT ROUND OF PRECIP SHOULD DEVELOP
AS LOW TOPPED CONVECTION BENEATH UPPER LOW OVER W MO LATER THIS
AFTERNOON...WITH THIS ACTIVITY WORKING EAST DURING THE EVENING.
THINK THAT THE ACTIVE CONVECTION SHOULD REACH COU BY EARLY
EVENING...BUT ROUGH EXTRAPOLATION OF THIS ACTIVITY MEANS A LATE
EVENING ARRIVAL NEAR THE MISSISSIPPI RIVER WHEN INSTABILITY WILL
BE VERY LIMITED...SO HAVE ATTEMPTED TO MINIMIZE THE THUNDER THREAT
AT STL AND SUS. CIGS SHOULD DROP TO IFR TONIGHT AS CENTER OF LOW
DRIFTS THROUGH AREA.

SPECIFICS FOR KSTL...
IFR CIGS AND OCNL IFR VSBYS SHOULD PERSIST THROUGH MID MORNING
WITH THE CONTINUOUS RAIN. ROUGH EXTRAPOLATION OF THE BACK EDGE OF
THE PRECIP SUGGESTS RAIN SHOULD END BETWEEN 15-16Z. THIS SHOULD
ALLOW AN INCREASE OF VSBYS AND CIGS INTO THE MVFR CAT FOR THE
AFTERNOON AND EARLY EVENING...WITH A POSSIBILITY OF SPOTTY RAIN OR
DRIZZLE CAUSING BRIEF RETURNS TO IFR THROUGH EARLY AFTERNOON. AS
MENTIONED ABOVE INSTABILITY FORECAST FOR THE EVENING HOURS
SUGGESTS VERY LIMITED SUPPORT FOR CONVECTION...SO HAVE TRIED TO
REFLECT THIS BY USING VCTS IN THE 03-06Z TIME FRAME.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-MADISON MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
     OSAGE MO-REYNOLDS MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-
     WARREN MO-WASHINGTON MO.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 20, 5:12 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
512 AM CDT THU MAY 20 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
512 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND HEAVY RAIN ARE POSSIBLE TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
HOWEVER...EXCESSIVE RUNOFF FROM THE HEAVY RAIN COULD LEAD TO FLASH
FLOODING. THE HIGHEST THREAT FOR FLASH FLOODING WILL BE OVER PARTS
OF CENTRAL AND SOUTHEAST MISSOURI.

MODERATE FLOODING IS OCCURRING ON PARTS OF THE MISSISSIPPI...
MISSOURI...AND LA MOINE RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY. THE STORMS
ARE NOT EXPECTED TO BE SEVERE. ADDITIONALLY...FLASH FLOODING IS
STILL A POTENTIAL THREAT...THOUGH THE POSSIBILITY FOR FLASH
FLOODING WILL BE DIMINISHING THROUGH THE DAY.

MODERATE FLOODING IS EXPECTED TO CONTINUE ON PARTS OF THE
MISSISSIPPI...MISSOURI...AND LA MOINE RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Local storm report, May 20, 5:55 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     HEAVY RAIN       STEELVILLE              37.97N  91.36W
05/20/2010  M2.40 INCH       CRAWFORD           MO   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

&&

TRUETT
Local storm report, May 20, 5:56 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
556 AM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     HEAVY RAIN       7 S STEELVILLE          37.87N  91.36W
05/20/2010  M2.40 INCH       CRAWFORD           MO   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

&&

CORRECTED LOCATION

TRUETT
Local storm report, May 20, 6:00 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HEAVY RAIN       14 ESE SULLIVAN         38.14N  90.93W
05/20/2010  M1.30 INCH       WASHINGTON         MO   TRAINED SPOTTER

            RAINFALL OVER THE PAST 12 HOURS.

&&

TRUETT
Local storm report, May 20, 7:27 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 AM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     FLASH FLOOD      BOURBON                 38.15N  91.25W
05/20/2010                   CRAWFORD           MO   LAW ENFORCEMENT

            RISING WATER HAS BEGUN TO COVER COUNTY ROADS C AND N
            OUT OF BOURBON.

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:53 AM CDTFlash Flood WarningLSXCrawford6 hr
May 20, 9:19 AM CDTRiver Flood WarningLSXFranklin3 days
May 20, 9:19 AM CDTRiver Flood WarningLSXCrawford24 hr
May 20, 9:19 AM CDTRiver Flood WarningLSXFranklin, Jefferson36 hr
May 20, 9:19 AM CDTRiver Flood WarningLSXJefferson, Saint Louis4 days
May 20, 9:59 AM CDTAreal Flood AdvisoryLSXCrawford, Franklin25 hr
May 20, 1:54 PM CDTRiver Flood WarningLSXOsage19 hr

Nearby

River Flood Warnings in Missouri, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.